Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 5, NWS El Paso, TX

June 6, 2017Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 6, 2017, 1:51 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2017, 1:51 PM MDT (19:51 UTC)
Expired
Jun 6, 2017, 4:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 146 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-351 J/kg
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

247 
WGUS54 KEPZ 061951
FFWEPZ
NMC051-062245-
/O.NEW.KEPZ.FF.W.0005.170606T1951Z-170606T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
151 PM MDT TUE JUN 6 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  West central Sierra County in north central New Mexico...

* Until 445 PM MDT

* At 151 PM MDT, Doppler radar indicated heavy rain across the warned
  area. Up to two inches of rain have already fallen. Flash flooding
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Hillsboro...
  Emory Pass...
  and Kingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3298 10755 3289 10754 3289 10764 3288 10777
      3291 10777 3292 10776 3293 10777 3300 10778

$$

MLP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 4:52 AM MDT, 8 hours 59 minutes earlier.

Area forecast discussion, Jun 6, 4:52 AM MDT, 8 hours 59 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
452 AM MDT Tue Jun 6 2017

.SYNOPSIS...
Warm temperatures will continue today with many lowland areas in
the upper 90s. Isolated to Scattered thunderstorms will develop in
the higher terrain areas this afternoon, with isolated storms
moving into the lowlands towards the evening. A push of moisture
from the east tonight will set the stage for more widespread
thunderstorm activity Wednesday and Thursday, with some highly
localized heavy rainfall and flooding possible. The weekend
continues to look very dry, warm, and somewhat breezy.

&&

.DISCUSSION...
High-amplitude upper level ridge will continue to dominate the
region over the next few days. Mid-low level thermal axis will be
focused along the AZ/NM border coincident with surface troughing,
while surface ridge builds into central Texas. Pressure gradient
will promote a continued E to SE low level flow, which will keep
modest amounts of low level moisture in the area today. The low
level moisture will become enhanced by outflow boundaries from
thunderstorm activity over eastern New Mexico overnight, setting
us up for an uptick in convection Wednesday into Thursday.

To start off with today, east flow is already enhanced with
downslope winds on the west slopes of the Franklin and Organ
Mountains gusting generally between 35 to 45 mph. Dripping
Springs RAWS recently reached 52 mph. However, surface dewpoints
have not really come up in the past 24 hours... still 30s west,
50s east across the CWA. Despite this, expect a very slight
increase in thunderstorm coverage today as low level winds will be
less variable and more steady from the SE, helping out orographic
lift. A few CAMS suggest thunderstorms will make it to ELP early
this evening as outflow boundaries from storms originating over
the Sacramentos and Otero Mesa converge with outflow from storms
firing over the Black Range. Dewpoints over the Gila are still
marginal, and the better risk of thunderstorms around ELP might be
later in the evening as stronger outflow from thunderstorms in
eastern New Mexico pushes in.

For Wednesday, aforementioned moisture enhancement will mainly
benefit areas east of the Continental Divide, and especially east
of the Rio Grande. Still, enhanced instability and enhanced low
level convergence along the thermally-induced surface trough axis
will result in increasing thunderstorm coverage for lowland areas
including around ELP and LRU. With the ridge overhead, storm
motions will be very slow, with the risk of localized flooding,
especially over eastern areas where PW values will be around 1
inch.

Thursday will be very similar to Wednesday, with precip chances
likely affected by leftover boundaries from the previous day's
activity. Outflow from Wednesday's storms may help spread out the
low-level moisture a bit, which would favor SW New Mexico.

Thunderstorm chances will decrease Friday and be nil for the
weekend as a broad upper level trough takes over. Expect
temperatures near to slightly-above normal along with very dry
and occasionally breezy conditions.

&&

.AVIATION...
Light SE winds will prevail today, with scattered thunderstorms
developing in the higher terrain of the Gila Region and Sacramento
Mountains early in the afternoon, spreading into lowland areas
early in the evening. Thunderstorm risk will mainly be east of the
Rio Grande (roughly speaking). Strong downburst winds will be the
main threat.

&&

.FIRE WEATHER...
Temperatures will remain a few degrees above normal thanks to an
upper ridge of the area. Despite the ridge, a slight increase in
SE low level flow today will promote stronger orographic lift and
a slight uptick in thunderstorm coverage today, especially east of
the Rio Grande. Outflow from thunderstorms over eastern NM will
spread westward to the Continental Divide tonight, setting the
stage for more widespread thunderstorm activity Wed-Thu, with
good wetting rains for the Sacramento Mountains. Still looks like
a transition to warm/dry/breezy conditions for the weekend as
the ridge breaks down and a deep trough dominates the western U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 98  70  95  71 /  10  30  10  40
Sierra Blanca           92  65  91  67 /  10  50  30  40
Las Cruces              97  67  94  67 /  10  30  10  40
Alamogordo              95  65  93  66 /  20  30  20  40
Cloudcroft              71  50  71  49 /  60  50  60  50
Truth or Consequences   97  67  93  68 /  10  20  20  30
Silver City             92  63  90  60 /  20  10  20  30
Deming                  98  68  96  67 /  10  10  10  30
Lordsburg               98  66  95  65 /   0   0  10  20
West El Paso Metro      98  71  95  71 /  10  30  10  40
Dell City               93  64  94  66 /  20  40  20  40
Fort Hancock            97  69  95  71 /  10  40  30  40
Loma Linda              91  64  90  66 /  30  40  20  40
Fabens                  97  71  95  72 /  10  40  10  30
Santa Teresa            98  70  94  69 /  10  30  10  40
White Sands HQ          96  68  93  69 /  20  40  20  40
Jornada Range           96  66  94  68 /  10  30  10  40
Hatch                   99  65  95  66 /  10  30  20  30
Columbus               100  70  97  68 /   0  10  10  30
Orogrande               96  69  94  69 /  10  40  10  40
Mayhill                 77  52  77  53 /  80  50  70  60
Mescalero               81  53  80  55 /  40  50  50  50
Timberon                78  52  78  53 /  70  50  50  50
Winston                 87  55  86  55 /  30  20  30  30
Hillsboro               93  60  90  61 /  30  20  40  40
Spaceport               97  63  92  65 /  10  30  10  30
Lake Roberts            88  53  88  52 /  20  10  30  30
Hurley                  91  60  90  59 /  10  10  20  30
Cliff                   97  60  95  60 /  20  10  20  20
Mule Creek              94  62  93  62 /   0   0  10  20
Faywood                 94  62  91  62 /  20  10  30  30
Animas                  99  69  97  65 /   0   0  10  20
Hachita                 98  66  97  64 /   0  10  10  20
Antelope Wells          98  66  96  65 /   0  10  10  30
Cloverdale              95  64  93  61 /   0   0  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman
Hazardous weather outlook, Jun 6, 11:10 AM MDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1110 AM MDT Tue Jun 6 2017

NMZ401>417-TXZ418>424-071800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1110 AM MDT Tue Jun 6 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

Isolated thunderstorms this afternoon, increasing in coverage this
evening. A few storms could produce hail of three-quarter inch,
along with 50 mph wind gusts. Local heavy rainfall and flooding is
also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday...Scattered thunderstorms. A few storms
could produce heavy rainfall and local flooding, along with
moderate sized hail and gusty winds.

After Thursday...no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Jun 6, 1:03 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service El Paso TX
103 PM MDT TUE JUN 6 2017

NMZ402-403-408-409-061945-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-Sierra County Lakes NM-
103 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT AND
SOUTHWESTERN SIERRA COUNTIES UNTIL 145 PM MDT...

At 103 PM MDT, Doppler radar was tracking a strong thunderstorm over
Kingston, or 8 miles west of Hillsboro, moving southeast at 20 mph.

Pea size hail and winds in excess of 50 mph with blowing dust will be
possible with this storm.

Locations impacted include...
Hillsboro, Emory Pass, Kingston, Lake Valley In Sierra County and
Iron Creek Campground.

LAT...LON 3299 10784 3306 10770 3274 10736 3263 10776
TIME...MOT...LOC 1903Z 333DEG 18KT 3289 10771

MLP
Special weather statement, Jun 6, 1:38 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service El Paso TX
138 PM MDT TUE JUN 6 2017

NMZ401-402-062030-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
138 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANT COUNTY UNTIL
230 PM MDT...

At 136 PM MDT, Doppler radar was tracking strong thunderstorms
around Cherry Creek, moving southeast 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Silver City, Bayard, Santa Clara, Hanover, Arenas Valley, Fierro,
Fort Bayard, Little Walnut Village, Pinos Altos, Georgetown, Cherry
Creek Campground and Mcmillan Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with the storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3272 10824 3288 10837 3300 10813 3285 10801
TIME...MOT...LOC 1936Z 239DEG 49KT 3300 10803

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:03 PM MDTSpecial Weather StatementEPZSierra42 min
Jun 6, 1:35 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Jun 6, 1:38 PM MDTSpecial Weather StatementEPZGrant52 min
Jun 6, 2:07 PM MDTFlash Flood WarningEPZGrant, Sierra3 hr
Jun 6, 2:08 PM MDTSpecial Weather StatementEPZOtero52 min
Jun 6, 2:24 PM MDTAreal Flood AdvisoryEPZOtero66 min
Jun 6, 2:24 PM MDTSpecial Weather StatementEPZSierra51 min
Jun 6, 2:30 PM MDTSevere Thunderstorm WarningEPZSierra15 min
Jun 6, 2:50 PM MDTSevere Thunderstorm WarningEPZGrant, Luna, Sierra40 min
Jun 6, 2:58 PM MDTSevere Thunderstorm WarningEPZOtero62 min
Jun 6, 3:01 PM MDTSevere Thunderstorm WarningEPZGrant, Luna33 min
Jun 6, 3:12 PM MDTAreal Flood AdvisoryEPZGrant, Luna, Sierra3 hr
Jun 6, 3:15 PM MDTSevere Thunderstorm WarningEPZDoña Ana45 min
Jun 6, 3:27 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jun 6, 3:31 PM MDTSevere Thunderstorm WarningEPZOtero59 min
Jun 6, 3:33 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna42 min
Jun 6, 4:23 PM MDTSpecial Weather StatementEPZLuna52 min
Jun 6, 4:25 PM MDTSevere Thunderstorm WarningEPZOtero50 min
Jun 6, 4:27 PM MDTSpecial Weather StatementEPZLuna48 min

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.